Ulcers, medication and impotency

Tagged:  

Section: From The Doctor's Casebook
Q: Can a medication for ulcers (Tagamet) cause diminished sexual interest?

A: Although the manufacturer of Tagamet (cimetidine) denies that it can cause sexual dysfunction, there have been numerous reports in reliable medical journals of Tagamet's anti-male hormonal effects. This drug has been reported to cause loss of sexual desire, impotence, and breast pain and enlargement in males. Zantac (ranitidine), a drug with similar properties, is associated with fewer sexual side effects. You may ask your doctor about famotidine (Pepcid), which also suppresses stomach acid but appears not to cause the sexual dysfunction of Tagamet or Zantac.

Q: Is there such a condition as male menopause?

A: According to the most recent research at the National Institute of Aging, there is no such thing as male menopause. In a recent study involving 76 men ranging in age from 25 to 89, the study demonstrated that after the age of 29 serum testosterone or free-testosterone index (FTI) failed to decline significantly. However, both of these steroids were higher in the 25- to 29-year-old age group. This most recent study contradicts previous reports of testosterone decreasing in relation to aging.

Dr. S. Mitchell Harman, who headed the study, believes that the previous studies were faulty because they recruited elderly sick men from clinics or hospitals whose poor health may have negatively influenced the testosterone levels. In contrast, his new study involved only healthy, active men who were not alcoholic or obese.

Dr. Harman will repeat his study and look for other factors as well to try to determine why some older men's libido (sex drive) as well as performance seems to decline with age. Another endocrinologist, C. Alvin Paulsen, believes that a decline may be due to decreased opportunity or changing priorities. It seems clear that active, healthy men who keep their arteries clean through proper diet and exercise may be able to experience a lifetime of sexual potency.

Q: Can pain in the male genital area be related to stress?

A: Such pain may very well be related to stress. Stress can cause long-term tension in the muscles surrounding and supporting the genitals. If no other cause can be determined, recent studies have shown that about 25% to 50% of men with this complaint were suffering from major depression or other stressful situations. Psychological, emotional, or behavioral counseling may prove helpful.

Q: I've recently had surgery for bowel obstruction and, as an aftermath have been having sexual problems. Could there be a relationship between the two?

A: It is not uncommon for a woman to experience sexual dysfunction following major surgery. Besides the fear of possible injury or infection or a decreased energy level, her feelings as a woman being less attractive to her mate all combine to cause the vaginal muscles to contract, often resulting in sexual intercourse being painful rather than pleasurable.

Female surgical patients need reassurance that they are still loved and wanted and that their condition is probably only temporary. Relaxation techniques can also be helpful. Each case is individual, of course, and psychological counseling is often needed.

PHOTO (BLACK & WHITE): Edwin Flatto

~~~~~~~~

By Edwin Flatto, M.D.

Share this with your friends